To report two cases of suspected immunologic-based hypersensitivity reactions to etoposide therapy.
Two cases are presented that differ from the majority of reported hypersensitivity reactions to etoposide. One patient, who tolerated etoposide during his first three-day chemotherapeutic dosage regimen, developed a hypersensitivity reaction to etoposide upon re-exposure to the drug during the first day of a subsequent three-day cycle. Another patient experienced a hypotensive episode on the first day of an initial three-day regimen, which did not recur on the two subsequent days of the cycle. However, when the patient was re-exposed to etoposide four weeks later, he experienced a severe reaction within minutes of drug infusion. Both patients were premedicated with corticosteroids and neither reported prior drug allergies.
Based upon these cases and other literature reports, we believe these reactions primarily represent a type II or immunologic-based hypersensitivity reaction to etoposide.